Hail, Warren
- When
- July 4, 5:00 AM CST
- Where
- Warren County, Milo
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.283, -93.450
A cold front sank southeast across the state very slowly during theearly morning hours. In the vicinity of the front, very moist air wasin place with dew points remaining in the low to mid 70s well into thenight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front sank southeast across the state very slowly during theearly morning hours. In the vicinity of the front, very moist air wasin place with dew points remaining in the low to mid 70s well into thenight. It was a marginal event with elevated convection taking placejust north of the front. Lifted indices were in the -1 to -3 C. range, however freezing levels were lower than in the recent past. Freezinglevels were in the 12,000 to 13,000 foot range. A weak low level jet of 25 to 35 knots set up at an acute angle to the frontal boundary.Thunderstorms developed in southwest Iowa and spread into the central counties. One of the storms became severe and dropped nickel size hail in Warren County at Milo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT MON JUL 04 2005 .DISCUSSION...ATMOSPHERE REMAINED CHARGED LATE LAST EVENING...BUT OVERALL...LITTLE TO SET THINGS OFF BIG FIREWORKS OVER THE PAST 24 HOURS. EXPECTING DIMINISHING INSTABILITY MONDAY AS SYSTEM BEGINS TO PULL AWAY FROM THE REGION. WEAK SFC LOW CONTINUED LATE TNT OVER KDSM ALONG THE FRONTAL BOUNDARY STRETCHED SW TO NE ACROSS THE STATE. MOISTURE POOL STILL HIGHEST OVER CENTRAL IA AT 05Z WITH MLCAPES NEAR 3500 J/KG. ISOLATED PULSE TSTORMS HAVE FIRED ALONG THE BOUNDARY AND WHIMPERED NE LATE NIGHT WITH A FEW MORE AT 230 AM DUE TO MID LAYER COOLING AND RR QUAD OF JET OVER WI ENHANCING CONVECTION FROM EASTERN IA INTO WI. THE BIG SHOW SOUTH IN KS AND OK TODAY HAS KEPT THE LLJ FROM MAKING ANY NORTHWARD PROGRESS...RESULTING IN LITTLE LARGE SCALE MASS CONVERGENCE AND OVERRUNNING ALONG THE FRONT...THIS GREATLY IMPACTED DAYS SVR CHANCES AND THUNDERSTORM DEVELOPMENT DURING PEAK HEATING. ANOTHER WEAK LOW CONTINUES SOUTH IN TX PANHANDLE TNT HELPING TO FOCUS SFC MOISTURE CONVERGENCE THERE. HIGH PRESSURE NOW BUILDING EASTWARD INTO WESTERN NEBRASKA. ALOFT AT H850...FRONT BECOMING PARALLEL TO FLOW AND BEING SHEARED WITH FLOW TNT AND AT H500 50 KT JET FAR NORTH IN MN. SHORT-TERM (TODAY-WED NIGHT)...PRESENT TRENDS CONTINUE TO SUGGEST LESSENING CHANCES FOR CONVECTION/SHOWERS BY MON PM...MODELS IN AGREEMENT FOR FRONT TO EXIT THE STATE WITH CLEARING EXPECTED FOR THE BALANCE OF THE PM HOURS. GFS/NAM/UKMET TO PUSH FRONT TO CENTRAL IL BY 00Z TUE. UKMET/GFS MOST AGGRESSIVE WITH QPF OVER THE SOUTHEAST BEFORE 18Z...BUT BOTH LOOK OVERDONE AS BEST LIFT SHOULD BE ALONG AND SOUTH OF FRONT AND WEAK LOW MOVING NORTH ALONG THE FRONTAL BOUNDARY. QUIET WX FOR THE NEXT 36-48 HOURS AS HIGH BUILDS INTO THE STATE. H500 WAVE OVER SOUTHERN CANADA WILL DROP ESE OVER EASTERN GREAT LAKES...RESULTING IN SECONDARY FRONTAL PASSAGE MONDAY EVENING...DRY WITH JUST A WINDS SHIFT AND DRIER AIR MASS EXPECTED. GFS/NAM HINT AT SOME RETURN FLOW AT H850 TUES NIGHT/WED WITH WAA SETTING UP WITH POSSIBLE -TSRA. LIFT FAIRLY ANEMIC AT THIS TIME...THOUGH STEERING CURRENTS WOULD ADVECT ANY DEVELOPMENT INTO WESTERN IA...FEEL CHANCES REMAIN SLIM. TEMPS FOR THE NEXT FEW DAYS WILL BE SEASONAL WITH COMFORTABLE OVERNIGHTS. MORE CLOUDS ON THE WAY FOR LATE TUES INTO WED AM...BUT OVERALL SHOULD BE PLEASANT WITH SOME DAYTIME SUNSHINE THE SPECIAL OF THE DAY. EXTENDED (THUR-SUN)...LITTLE CHANGE TO PREVIOUS THINKING. SFC RIDGE WILL BE WITH US FOR THE BALANCE OF THE PERIOD AS H500 ZONAL FLOW BEGINS TO SHOW UPPER LEVEL RIDGE BUILDING NORTHWARD INTO THE PLAINS AS WE HEAD TOWARD THE WEEKEND. GFS SHOWS WEAK SFC WARM FRONT BEGINNING TO FORM IN THE EASTERN DAKOTAS SOUTHEAST INTO NEBRASKA...WITH WEAK FLOW ALOFT. NOT EXPECTING MUCH IN TERMS OF PRECIP DURING THE PD UNTIL LATE WHEN POSSIBLE SHOWERS AGAIN ENTER THE PICTURE BY SUN...NOT ENOUGH CONFIDENCE TO INCLUDE FOR NOW. H850 TEMPS CONTINUE TO INCREASE INTO THE WEEKEND...UP TO +21 TO +22C OVER THE AREA. WOULD EXPECT TO SEE 90S ONCE AGAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 529 AM CDT MON JUL 4 2005 IAZ047>050-057>062-070>075-081>086-092>097-051100- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 529 AM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON SEVERE THUNDERSTORMS ARE LIKELY THOUGH THE MORNING HOURS IN THE OUTLOOK AREA. BRIEF HEAVY RAINFALL OF ONE TO ONE AND ONE HALF INCHES...PEA SIZED HAIL...AND WIND GUSTS TO NEAR 45 MPH ARE POSSIBLE WITH A FEW OF THE STORMS THIS MORNING. A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF HIGHWAY 34 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...NOR FOR THE REMAINDER OF THE WEEK. IAZ004>007-015>017-023>028-033>039-044>046-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 529 AM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
The Des Moines radar (KDMX), 55 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458245.